Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 131, NWS Las Vegas, NV

September 10, 2011San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 10, 2011, 5:57 PM PDT for San Bernardino County, California. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2011, 5:57 PM PDT (00:57 UTC)
Expired
Sep 10, 2011, 6:37 PM PDT
In force
40 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
7490 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS55 KVEF 110057
SVRVEF
CAC071-110145-
/O.NEW.KVEF.SV.W.0131.110911T0057Z-110911T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 PM PDT SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 645 PM PDT.

* AT 555 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR AFTON CANYON
  CAMPGROUND...OR 23 MILES SOUTHWEST OF BAKER...AND WAS MOVING   
  NORTHWEST AT 20 MPH AND WILL IMPACT INTERSTATE 15 BETWEEN 105 AND
  120. 

* LOCATIONS IMPACTED INCLUDE...
  AFTON CANYON CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3509 11657 3523 11633 3497 11616 3487 11635
TIME...MOT...LOC 0057Z 142DEG 18KT 3503 11635

$$

CZYZYK
2 follow-up statements
805 
WWUS55 KVEF 110119
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 PM PDT SAT SEP 10 2011

CAC071-110145-
/O.CON.KVEF.SV.W.0131.000000T0000Z-110911T0145Z/
SAN BERNARDINO CA-
619 PM PDT SAT SEP 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR CENTRAL SAN BERNARDINO COUNTY...

AT 613 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR AFTON CANYON
CAMPGROUND...OR 19 MILES SOUTHEAST OF FORT IRWIN...AND WAS MOVING 
NORTHWEST AT 20 MPH. THE STORM IS IMPACTING INTERSTATE 15 NEAR THE 
CLYDE KANE REST AREA AS WELL AS BETWEEN MILE MARKERS 110 AND 120.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 15 IN CENTRAL SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3506 11625 3498 11644 3509 11657 3523 11633
TIME...MOT...LOC 0117Z 142DEG 18KT 3511 11643

$$

SC
767 
WWUS55 KVEF 110137
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
637 PM PDT SAT SEP 10 2011

CAC071-110144-
/O.CAN.KVEF.SV.W.0131.000000T0000Z-110911T0145Z/
SAN BERNARDINO CA-
637 PM PDT SAT SEP 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
IS CANCELLED...

THE STORM IN CENTRAL SAN BERNARDINO COUNTY NEAR THE CLYDE KANE REST 
AREA HAS WEAKENED SLIGHTLY AND IS NO LONGER SEVERE. ADDITIONAL HEAVY 
RAIN IS LIKELY WITH THIS STORM AND LOCALIZED MINOR FLOODING AND 
SIGNIFICANT PONDING OF WATER ON ROADWAYS IS STILL POSSIBLE. 

A NEW STRONG THUNDERSTORM HAS DEVELOPED TO THE EAST...JUST SOUTH OF 
BAKER. 

LAT...LON 3506 11625 3498 11644 3509 11657 3523 11633
TIME...MOT...LOC 0134Z 175DEG 9KT 3513 11637

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:38 PM PDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 10, 2:38 PM PDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM PDT SAT SEP 10 2011

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING...WITH SOME STORMS PERSISTING OVERNIGHT. THE
MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAIN.
THUNDERSTORM COVERAGE WILL DECREASE SUNDAY AND MONDAY AS SOME DRIER
AIR SPREADS NORTHWARD ACROSS SOUTHERN CALIFORNIA AND SOUTHERN
NEVADA.
&&

.SHORT TERM...MAIN FEATURE OF INTEREST BESIDES THE MAIN UPPER LOW
OFF THE SOUTHERN CALIFORNIA COAST HAS BEEN A SMALL SCALE CIRCULATION
WHICH HAS MOVED SLOWLY NORTH OUT OF SAN BERNARDINO COUNTY AND
THROUGH WESTERN CLARK COUNTY TODAY. THIS CIRCULATION COULD BE A
LEFTOVER VORTEX FROM THE STRONG CONVECTION OVERNIGHT IN SAN
BERNARDINO COUNTY...A SMALLER CIRCULATION WHICH GOT LEFT BEHIND AS
THE NUMEROUS SMALLER CIRCULATIONS YESTERDAY CONSOLIDATED INTO THE
MAIN UPPER CIRCULATION...OR SOME COMBINATION THEREOF. AT ANY
RATE...IT HAS FOCUSED RAIN AND THUNDERSTORMS FOR MUCH OF THE DAY.
AROUND THE PERIPHERY OF OUR CWA...ISOLATED STORMS WERE DEVELOPING
OVER THE MOUNTAINS...EXCEPT FOR AN ARC FROM THE MORONGO BASIN UP TO
BOULDER CITY AND BACK DOWN TO LAKE HAVASU...WHERE SKIES WERE MOSTLY
CLEAR IN THE WAKE OF THE AFOREMENTIONED CIRCULATION. REDUCED POPS
AND SKY COVER IN THIS AREA...BUT NOT QUITE AS MUCH AS SATELLITE LOOP
WOULD SUGGEST...AS SPC ANALYSIS SHOWS THIS AREA REMAINS MOIST AND
UNSTABLE. OTHERWISE...NOT A WHOLE LOT OF CHANGE TO THE PREVIOUS
FORECAST. MODELS STILL SHOW A VERY WELL DEFINED DRY SLOT PUNCHING
NORTH THROUGH THE MIDDLE OF OUR CWA SUNDAY AND MONDAY...WHICH
SUGGESTS THE GREATEST COVERAGE OF AFTERNOON STORMS COULD BE ON THE
WEST AND EAST FRINGES OF THE CWA WITH A MINIMUM IN BETWEEN. SOUTH
WINDS COULD GET A LITTLE BREEZY IN THE DRY SLOT WHERE MIXED LAYER
DEPTH IS MAXIMIZED. TEMPERATURES WILL BE HIGHLY DEPENDENT ON TIMING
AND LOCATION OF PRECIP.

.LONG TERM...TUESDAY THROUGH SATURDAY. DUE TO ACTIVE WEATHER IN THE
SHORT TERM LESS TIME WAS DEVOTED TO THE LONG TERM FORECAST. MODELS
OVERALL AGREE ON MOVING THE UPPER LOW THROUGH ON WEDNESDAY. MODELS
ALSO KEEP THE MOISTURE ON THE SKIMPY SIDE FOR THE WESTERN PART OF
THE CWA TUESDAY AND WEDNESDAY AND BETTER AMOUNTS ON THE EAST AND
SOUTHEAST SIDES OF THE CWA AHEAD OF THE TROUGH. KEPT THE BEST POPS
IN THE SOUTHEAST WHERE MOISTURE AND DYNAMICS OF THE ADVANCING LOW
COMBINE. IF PRESENT MODELS TRENDS OF LOWER MOISTURE/PW VALUES
CONTINUE...THE POPS MAY NEED LOWERING EVEN MORE...ESPECIALLY IN THE
WESTERN ZONES. WEAK AND BRIEF RIDGING MOVES IN THURSDAY.FOLLOWED BY
A PACIFIC NORTHWEST TROUGH ON IT HEELS. THIS TROUGHING WILL BRING IN
A WEST TO SOUTHWEST FLOW AT THE END OF THE WEEK. FOR NOW WILL
CONTINUE THE DRYING TREND THIS WILL PORTENDS AND KEEP MENTION OF
POPS DUE TO THIS FEATURE OUT OF THE PICTURE FOR NOW.
&&

.AVIATION...FOR MCCARRAN...EXPECT OFF AND ON THUNDERSTORMS FOR THE
BEGINNING PART OF THE TAF PERIOD THEN BECOMING PARTLY TO MOSTLY
CLOUDY WITH SCT-BKN CLOUDS AOA 12K-15K FEET. THERE IS A CHANCE OF
THUNDERSTORM FOR TOMORROW AFTERNOON AS SMALL PIECES OF ENERGY HELPS
AID IN ANY DEVELOPMENT. IF THERE ARE ANY THUNDERSTORM EXPECT LOWER
BASES IN AND NEAR SHRA AND TSRA. MCCARRAN IS NOT EXPECTED TO REACH
100 DEGREES FOR SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA ARE EXPECTED AT THE BEGINNING OF THE TAF
PERIOD THEN DRYING AND CLEARING WILL TAKE HOLD BETWEEN 03Z TO 05Z
SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS FOR SUNDAY AFTERNOON WITH
LOWER BASES AROUND THE CONVECTIVE ACTIVITY. EXPECT PREDOMINANT
BKN-OVC CLOUDS AOA 12K-15K FEET. REDUCED VSBY AND CIGS WILL BE
POSSIBLE IN AND NEAR ISOLATED HEAVIER TSRA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES/HURLEY

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:39 PM PDTSevere Thunderstorm WarningVEFSan Bernardino51 min
Sep 10, 7:03 PM PDTAreal Flood AdvisoryVEFSan Bernardino91 min
Sep 10, 8:19 PM PDTSevere Thunderstorm WarningVEFSan Bernardino20 min
Sep 10, 9:35 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Sep 10, 10:12 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 10, 10:32 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Sep 11, 4:04 PM PDTAreal Flood AdvisoryVEFInyo85 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.